More symptoms after starting thyroxine

Hi there,

This is my first post so it's a bit of a long one to fit in all my info, please excuse me if it's too much.

I was diagnosed with hypothyroidism about 10 weeks ago (TSH was 27 and scan of my thyroid confirmed that it was hypo with no nodules). I was immediately put on 50mcg of thyroxine.

Prior to being diagnosed I did not suspect I had hypo at all and was quite shocked when it was confirmed. I was sent for the tests by my gynae as I had almost constant menstrual bleeding. Other than that I had no other symptoms that I was aware of. I would have fazes of mild insomnia. At other times I could would be tired but not more than is normal I think.

Since being on thyroxine the bleeding has stopped (thank goodness!) but I now have many more symptoms which are quite confusing. May hair is definitely falling out (I have stopped taking Yasmin as I had read that combining it with thyroxine can cause hair fall). I suffer from much worse bouts of insomnia, literally wide awake 90% of the night without feeling too tired the next day, for about 3 days in a row. Followed by a couple of weeks of exhaustion and sleeping as soon as I get home from work.

I have also been referred to a cardiologist as the endo told me that I have enlargement of the right side of my heart (I was given an echo scan) and abnormalities found when wearing a holter 24 hour heart monitor. I have the cardio appointment tomorrow so I will have further info then.

In the meantime can anyone advise me on why I am having these confused symptoms and if there is anything I can do to help alleviate them? I am not on any special diet but I eat 'clean' (no processed food) and do high intensity training workouts about 4 times a week (when not in the exhausted phase).

Thanks in advance!

1 Reply

  • Your experience is very common. I too was worse when first on levothyroxine than before diagnosis and my TSH was 100.

    50mcg is a starting dose, normally, and after six weeks you should have had another test for your thyroid hormones and an increase in levo and so on until your symptoms go. Unfortunately, you will find out that doctors or sometimes Endocrinologist don't know best how to treat their patients with hypothyroidism. If your TSH comes anywhere within the 'normal' range it is pronounced that your TSH is normal and you don't need further medication. Wrong, Wrong, Wrong.

    You will have to read and learn as much as possible otherwise you may not recover and have continuing symptoms (the medical profession seem to have little or no knowledge of these) and symptoms are diagnosed as due to anything else except not enough thyroid hormone replacement.

    When you have your next blood test for your thyroid gland (sometimes if the TSH is within the normal range the labs wont do T3 or T4) ask for a Full Thyroid Function Test, T4, T3, Free T4, Free T3. Also, if you've not had your Vitamin B12, Vitamin D, iron, ferritin and folate checked ask for these as we are usually deficient and you need good levels to help convert T4 (levothyroxine) into sufficient T3 (Active hormone).

    This is important, have your blood tests as early as possible, do NOT take levothyroxine until afterwards as it can skew results. Always get copies of your blood tests, with the ranges (labs differ and it is easier for members to comment). Receptionists/doctors cannot refuse to give you a copy but some may ask for a nominal sum to cover paper etc. If you have a query post your results for members to comment.

    Any other medication/supplements take them at least 4 hours apart from levothyroxine. Take levo with one glass on water on an empty stomach and don't eat for approx 1 hour.

    I hope you feel better soon.

You may also like...